Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
  Home Print this page Email this page Small font sizeDefault font sizeIncrease font size Users Online: 298  

 
   Table of Contents      
LETTER TO EDITOR
Year : 2020  |  Volume : 19  |  Issue : 3  |  Page : 313-314

Potential diagnostic pitfalls of bone scintigraphy in transthyretin-related amyloidosis


1 Department of Nuclear Medicine, Hippokration General Hospital, Thessaloniki, Greece
2 Department of Endocrinology, Elena Venizelou General Hospital, Athens, Greece
3 Department of Nuclear Medicine, Royal Brompton and Harefield Hospital, London, United Kingdom

Date of Submission03-Mar-2020
Date of Decision31-Mar-2020
Date of Acceptance14-Apr-2020
Date of Web Publication22-Jul-2020

Correspondence Address:
Dr. Georgios Meristoudis
Department of Nuclear Medicine, Hippokration General Hospital, Thessaloniki
Greece
Login to access the Email id


DOI: 10.4103/wjnm.WJNM_25_20

Rights and Permissions

How to cite this article:
Meristoudis G, Ilias I, Keramida G. Potential diagnostic pitfalls of bone scintigraphy in transthyretin-related amyloidosis. World J Nucl Med 2020;19:313-4

How to cite this URL:
Meristoudis G, Ilias I, Keramida G. Potential diagnostic pitfalls of bone scintigraphy in transthyretin-related amyloidosis. World J Nucl Med [serial online] 2020 [cited 2020 Sep 26];19:313-4. Available from: http://www.wjnm.org/text.asp?2020/19/3/313/290372

Dear Editor,

We read with interest the article by Kuria et al. titled, “Bone scintigraphy imaging of cardiac amyloidosis,”[1] in which scintigraphic findings lend credence to the diagnosis of clinically suspected amyloid transthyretin (ATTR)-related cardiac amyloidosis (CA). Nevertheless, several potential pitfalls should be emphasized in the imaging of ATTR-CA by bone scintigraphy (BS) with technetium-99m (99m Tc)-labeled bone-seeking radiopharmaceuticals. The tracer methylene diphosphonate (99m Tc-MDP) is not recommended for such imaging due to its low sensitivity for detecting ATTR-CA. In the largest multicenter study involving 1217 patients, BS with 3,3-diphosphono-1,2-propanodicarboxylic acid (99m Tc-DPD), pyrophosphate (99m Tc-PYP), or hydroxy MDP (99m Tc-HMDP) had >99% sensitivity and 86% specificity for detecting ATTR-CA, with false-positive scans in patients with light chain (AL) CA (lowering the overall accuracy to 88.2%–89.8%) [Figure 1].[2] Besides amyloidosis, abnormal diffuse cardiac radiotracer accumulation during BS has been attributed to extensive myocardial infarction, unstable angina pectoris, alcoholic cardiomyopathy, adriamycin-induced cardiotoxicity, pericarditis, pericardial tumors, and hypercalcemia.[3] In addition to uptake in the heart, whole-body BS, especially with99m Tc-DPD or99m Tc-HMDP, enables localization of extracardiac sites of amyloid deposition. However, abnormal soft tissue and/or organ uptake of bone-seeking radiopharmaceuticals can be seen in diseases other than amyloidosis.[3] Moreover, it should also be noted that increased extraskeletal accumulation in the region of the heart and/or other soft tissues is not necessarily pathological. In general, diffusely increased soft tissue uptake on BS (including blood-pool activity and accompanied by diffusely decreased skeletal uptake) is observed in chronic renal failure, osteoporosis, bisphosphonate therapy or infiltrated injection, and to problems with the radiopharmaceuticals per se.[3],[4] Indeed, a well-known pitfall of99m Tc-PYP imaging is residual/prolonged cardiac blood-pool activity probably due to its slower blood and soft tissue clearance. Single-photon emission computed tomography imaging should be routinely performed to discern myocardial from extracardiac uptake. Radiochemical impurities in99m Tc-labeled radiopharmaceuticals may also cause persistent activity in the cardiac blood pool. Apparent cardiac retention of bone imaging agents accompanied by visualization of other organs has been described in the setting of altered biodistribution, either related to improper radiopharmaceutical preparation (after the addition of dextrose water instead of normal saline) or to drug-radiopharmaceutical interactions following intravenous iron therapy.[4],[5] These conditions may lead to erroneous diagnoses [Figure 2] and [Figure 3]. A rather underestimated issue, albeit significant in clinical praxis, is that in many articles published in the literature using radiopharmaceuticals, quality control testing of radiopharmaceuticals is not mentioned. Finally, and perhaps most importantly, the exact mechanism of localization of99m Tc-labeled bone-seeking radiopharmaceuticals in ATTR-CA remains unknown (although it has been theorized to be associated with high calcium content in ATTR amyloid).
Figure 1: Bone scan performed 3-h after the administration of technetium-99m-hydroxy methylene diphosphonate in a 58-year-old female with systemic/cardiac involvement due to AL amyloidosis associated with multiple myeloma. Moderate diffuse myocardial uptake is seen on anterior (a), left anterior oblique (b), and left lateral (c) planar views of the thorax, presumably due to the high calcium content of amyloid, although this is not common in cardiac amyloidosis-AL. In addition, uptake in the ribs is noted, which was considered to represent bone lesions from multiple myeloma

Click here to view
Figure 2: Total-body anterior (a) technetium-99m-hydroxy methylene diphosphonate bone image at 3-h after radiopharmaceutical preparation with dextrose water in an 89-year-old male demonstrates altered distribution with increased uptake in the heart and major blood vessel, liver, and spleen accompanied by decreased bone uptake. The static left lateral image (b) showed cardiac uptake that conformed to the morphology of the left ventricle

Click here to view
Figure 3: Whole-body anterior view technetium-99m-hydroxy methylene diphosphonate images at 3-h after iv injection in an 82-year-old female who had recently been treated with parenteral iron chelation, shows unexpected findings of significant cardiac, major blood vessel, hepatic, renal, and splenic activity with a reduction in skeletal activity

Click here to view


It is important to emphasize that BS should be used in patients with a high index of suspicion for ATTR-CA, based on clinical data and paraclinical test results; otherwise, the posttest probability may be diluted significantly.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Kuria IM, Gitau SN, Makhdomi KB. Bone scintigraphy imaging of cardiac amyloidosis. World J Nucl Med 2019;18:314-6.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Gillmore JD, Maurer MS, Falk RH, Merlini G, Damy T, Dispenzieri A, et al. Nonbiopsy Diagnosis of Cardiac Transthyretin Amyloidosis. Circulation 2016;133:2404-12.  Back to cited text no. 2
    
3.
Gnanasegaran G, Cook G, Adamson K, Fogelman I. Patterns, variants, artifacts, and pitfalls in conventional radionuclide bone imaging and SPECT/CT. Semin Nucl Med 2009;39:380-95.  Back to cited text no. 3
    
4.
Vallabhajosula S, Killeen RP, Osborne JR. Altered biodistribution of radiopharmaceuticals: Role of radiochemical/pharmaceutical purity, physiological, and pharmacologic factors. Semin Nucl Med 2010;40:220-41.  Back to cited text no. 4
    
5.
Qutbi M, Shafiei B, Khoshbakht S, Asadi A, Neshandar Asli I. An unexpected and less recognized altered distribution on bone scintigraphy; possibility of99m Tc dextrose complex as a cause. Clin Nucl Med 2017;42:952-7.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
 
 
  Search
 
    Similar in PUBMED
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed101    
    Printed16    
    Emailed0    
    PDF Downloaded26    
    Comments [Add]    

Recommend this journal